Michigan, 2025Damaging Winds in Michigan, June 27, 2025
June 27, 2025 · NWS DTX · 3 events in 3 counties and zones
A few severe thunderstorms developed during the peak heating of the day, producing wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed during the peak heating of the day, producing wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 27, 1:28 PM EST, 44 minutes earlier. Its key messages:
- Thunderstorms are likely this afternoon and evening with a Slight Risk of severe weather between roughly 3 PM and 9 PM. A Severe Thunderstorm Watch is in effect for all counties until 9PM.
- The primary hazards are damaging wind gusts in excess of 60 mph and torrential downpours.
- Temperatures cool into the mid 80s Saturday before climbing back toward 90 degrees Sunday and Monday
- Another cold front brings chances for showers and thunderstorms on Monday.
Area forecast discussion, Jun 27, 1:28 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
228 PM EDT Fri Jun 27 2025
.KEY MESSAGES...
- Thunderstorms are likely this afternoon and evening with a Slight
Risk of severe weather between roughly 3 PM and 9 PM. A Severe
Thunderstorm Watch is in effect for all counties until 9PM.
- The primary hazards are damaging wind gusts in excess of 60 mph
and torrential downpours.
- Temperatures cool into the mid 80s Saturday before climbing back
toward 90 degrees Sunday and Monday
- Another cold front brings chances for showers and thunderstorms on
Monday.
&&
.AVIATION...
A warm and humid airmass is place offering opportunities for showers
and thunderstorms later today as instability builds into the peak of
the diurnal cycle. A few showers are still possible ahead of the
main line of storms, but VFR conditions are the expectation prior to
its arrival while the cumulus field continues to thicken. Timing
remains focused on a 21Z to 02Z window for the most robust
convection which poses a torrential rainfall threat (IFR visibility)
and strong to severe WSW gusts, potentially in excess of 50 knots.
Ceilings could be slow to improve behind the front tonight, but
expect gradual clearing in the lowest 15 kft AGL heading into
Saturday morning. Gradient winds should be sufficient to preclude a
nocturnal fog mention. Drier low-level environment expected through
the first half of tomorrow with winds veering toward the WNW.
For DTW/D21 Convection...Line of thunderstorms moving west to east
becoming increasingly likely between 22Z and 02Z this evening.
Cannot completely rule out an isolated storm this afternoon, prior
to the main line.
THRESHOLD PROBABILITIES...
* High for thunderstorms this evening, but low prior to 22Z.
* Moderate in ceilings at or below 5000 feet this afternoon and
early tonight.
&&
.PREV DISCUSSION...
Issued at 1100 AM EDT Fri Jun 27 2025
UPDATE...
Warm front lifting north has largely cleared the region this morning
residing over the far northern Thumb into northern lower MI. Behind
the front, the humid airmass has quickly expanded back across SE MI
with surface obs showing surface Td's ranging between 70-74F. This
sets the stage for another round of afternoon-evening thunderstorms
as low pressure sliding over the northern Great Lakes drags a cold
front toward lower MI by the latter half of today. Ample moisture
allows daytime heating to build at least 1500-2000J/kg of SBCAPE by
mid-afternoon (worth noting there are some CAM solutions that
attempt to push near 2500 J/kg). Given the environment becoming
uncapped by midday, some spotty convective initiation is possible
over SE MI between 17-19Z which as always would muddle the
progression later day convective trends. That said, bulk of CI still
expected to occur over west MI during that timeframe in advance of
the surface cold front. These storms then work into/across SE MI in
some fashion of a broken line between roughly 3-9pm. Shear, or lack-
thereof, will be the limiting factor for severe chances today as
shown by the 27.12Z DTX RAOB sounding only depicting 15kts of
effective inflow layer shear. Forecast soundings only advertise a
modest uptick in shear magnitude by afternoon (increasing towards 25-
30kts- highest towards Thumb) though remaining predominately
unidirectional. Damaging wind gusts remain the primary hazard today
with any storm as steepening low level lapse rates (over 7.5 C/km)
and DCAPE values near or above 1000J/kg support stronger downdrafts
in any of the stronger convection. As noted in the overnight
forecast discussion, while shear profiles are unidirectional, the
lakeshore area's marine layer influence will be something to watch
for localized rotation and potential for an isolated weak tornado.
Torrential rainfall and localized flooding are also a threat under
any storm today as PWATs hold between 1.5-2" (27.12Z DTX sounding
showed 1.66") well within the 90th climo percentile.
PREV DISCUSSION...
Issued at 436 AM EDT Fri Jun 27 2025
DISCUSSION...
A line of decaying elevated thunderstorms is tracking across lower
Michigan this morning. Warming cloud top temperatures and decreased
lightning activity over the past several hours indicate the
weakening trend to this line, which will continue as it outpaces
existing MUCAPE. Considering it will take some time for hydrometeors
to completely evaporate, have increased PoPs substantially over the
western half of the CWA through mid-morning.
Humid conditions are already in place with most sites reporting
dewpoints in the low 70s. Nocturnal convection will only add to this
moisture to support primed boundary layer conditions for
destabilization early this afternoon ahead of a cold front. Nearly
all guidance brings high temperatures today to around 90 degrees,
fueling about 1500-2000 J/kg MLCAPE. While not overly impressed by
the hi-res models/HREF ensemble, there is a signal for a broken line
of storms to develop between roughly 4pm-9pm this evening. Although
shear profiles are modest (25-35 knots) and nearly parallel to storm
motion, do think the rich theta-e airmass and pockets of dry air
aloft will enhance downdrafts/cold pool development enough for
damaging wind gusts in excess of 60 mph on a more widespread basis
than what we have seen the past few days. Not expecting frequent rotation
with these storms provided mostly unidirectional shear profiles,
although a localized low end tornado risk does exist in the backed
flow regime of the marine layer. This is especially true around the
Thumb where 0-6km bulk shear is larger and in closer proximity to the
cyclonic circulation of the surface low. All of this is encompassed
within a Slight Risk for severe weather designated by SPC. The high
moisture airmass will also bring potential for flooding, as discussed
in the Hydrology section.
The cold front successfully clears out the 70+ degree dewpoints into
the Ohio Valley by Saturday morning, setting up a seasonable day
across SE Michigan with high temperatures holding in the mid-80s.
Strong subsidence takes hold and will maintain a capping inversion
throughout the weekend to limit surface-based thunderstorm chances.
The presence of a mid-level anticyclonic circulation in the 850-
700mb wind fields confirms the stable environment aloft. By Sunday,
temperatures warm back toward the low 90s as the strong SE CONUS
ridge makes its final push into lower Michigan. These warm
temperatures and eventual moisture transport on Monday briefly bring
warm and muggy conditions to SE Michigan. This airmass however will
be short-lived as another cold front tracks through the region
Monday night-Tuesday morning. The front itself will be the focus for
additional thunderstorm chances, while the post-frontal airmass
affords more seasonable conditions and a drier Canadian airmass. For
reference, all three LREF ensemble mean PWATs are below 1.0 inch
Tuesday-Wednesday of next week.
MARINE...
Another round of strong thunderstorms develops today as low
pressure, and associated cold front tracks through the Central Great
Lakes late in the day. Outside of thunderstorms, southwest winds
look to remain below 20 knots. Light wind and favorable weather
follows the passage of the cold front, with weak high pressure
Saturday followed by another low pressure system entering the
northern Great Lakes during Sunday through Sunday night. This system
brings a stronger cold front into Lake Huron and Lower Michigan to
start next week.
HYDROLOGY...
A cold front tracks across SE Michigan this evening, bringing a
broken line of thunderstorms through the region between roughly 4 PM
and 9 PM. These storms will occur in a warm and moisture-rich
airmass which will be favorable for rainfall rates to exceed 1 inch
per hour. Localized flooding will be possible, especially
considering the several inches of rain that has already fallen in
some spots this week. Typical urban, small stream, and flood prone
areas are most at risk but also any location that has experienced
repeated rounds of showers and thunderstorms.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
AVIATION.....KGK
UPDATE.......KDK
DISCUSSION...MV
MARINE.......MV/SF
HYDROLOGY....MV
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 27, 4:02 AM EST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
502 AM EDT Fri Jun 27 2025
MIZ047>049-053>055-060>063-068>070-075-076-082-083-280915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
502 AM EDT Fri Jun 27 2025
This hazardous weather outlook is for southeast Michigan.
.DAY ONE...Today and Tonight
A broken line of strong to severe thunderstorms will track across the
area between 4 PM and 9 PM this evening. Damaging wind gusts in
excess of 60 mph and heavy downpours are the primary threats. Localized
flooding will be possible, especially in more urbanized areas. Storm
motion will be west to east at 35 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will also be a chance of thunderstorms late Sunday night into
Tuesday as a cold front tracks through the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-280915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
502 AM EDT Fri Jun 27 2025
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
A broken line of strong to severe thunderstorms will track across the
area between 4 PM and 9 PM this evening. Damaging wind gusts in
excess of 60 mph and heavy downpours are the primary threats. Localized
flooding will be possible, especially in more urbanized areas. Storm
motion will be west to east at 35 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There will also be a chance of thunderstorms late Sunday night into
Tuesday as a cold front tracks through the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
MV
Thunderstorm Wind, Lapeer
- When
- June 27, 2:12 PM EST
- Where
- Lapeer County, 1.01 mi W of Hadley
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.950, -83.420
Approximately 50 trees downed and some wires.
Thunderstorm Wind, Shiawassee
- When
- June 27, 2:57 PM EST
- Where
- Shiawassee County, 2.63 mi WSW of Shaftsburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.790, -84.350
At least 2 trees down, one of which fell on a vehicle. No injuries, but the passenger reportedly was stuck in the vehicle.
Thunderstorm Wind, Oakland
- When
- June 27, 4:02 PM EST
- Where
- Oakland County, 3.34 mi ENE of Holly
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 42.820, -83.560
Tree reported down on the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 27 to 30, 202511 deaths · 3 events
- Tornadoes and Hail in North Dakota, June 27, 2025$2.2 million · EF2 · 48 events
- Damaging Winds and Lightning Strike in Oklahoma, June 27, 20251 death · 63 kt wind · 3 events
- Damaging Winds in Pennsylvania, June 27 to 28, 2025$81,000 · 50 kt wind · 40 events
- Damaging Winds in Ohio, June 27, 2025$37,000 · 59 kt wind · 13 events
- Flash Flood and Damaging Winds in Tennessee, June 27, 2025$50,000 · 65 kt wind · 6 events
- Damaging Winds in North Carolina, June 27, 2025$18,000 · 50 kt wind · 8 events
- Damaging Winds in Kentucky, June 27, 2025$22,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, June 27, 20251 in hail · 17 events
- Damaging Winds in Virginia, June 27, 2025$16,000 · 50 kt wind · 7 events
- Flash Flood and Lightning Strike in Missouri, June 27, 2025$20,000 · 2 events
- Hail and Damaging Winds in Georgia, June 27, 2025$4,000 · 1.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268233, 1268225, 1268229.